Flash Flood, Clay
- When
- August 3, 12:40 AM CST to 5:40 AM CST
- Where
- Clay County, 1.64 mi N of Xenia to 1.32 mi NNE of Xenia
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.654, -88.626
Route 50 was covered with 3 feet of water.
A stationary front draped across southern Missouri and far southern Illinois aided thunderstorm development, including a narrow band of training thunderstorms across southeast Illinois during the early morning hours of August 3. These thunderstorms resulted in heavy rainfall, with reports ranging from 2 to 7 inches across Clay County, which led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A stationary front draped across southern Missouri and far southern Illinois aided thunderstorm development, including a narrow band of training thunderstorms across southeast Illinois during the early morning hours of August 3. These thunderstorms resulted in heavy rainfall, with reports ranging from 2 to 7 inches across Clay County, which led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 2, 10:30 PM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 1130 PM CDT Wed Aug 2 2023 .SYNOPSIS... Issued at 320 PM CDT Wed Aug 2 2023 Widespread clouds will continue through tomorrow as another weather system develops east of the state and moves across southwest Illinois tonight. Showers and thundershowers will become more widespread this evening across western portions of the area, particularly southwest of a Macomb to Lawrenceville line. Additional sporadic chances for thunderstorms will exist through the weekend, while temperatures return to more normal levels. && .UPDATE... Issued at 752 PM CDT Wed Aug 2 2023 Main challenge remains with the axis of heavy rain overnight. Per coordination with WPC, and trends seen on the most recent high-res models, the main axis appears to be setting up a bit further southwest, and the moderate risk of excessive rainfall has been nudged out of our coverage area. Still would not be surprised to see some periods of heavier rain in the Springfield-Lawrenceville corridor, from late this evening through about 3-4 am. Recent updates have been to update the rain trends through Thursday morning, significantly dropping them near/north of I-74 through much of tonight, and north of I-72/Danville Thursday morning. Geelhart && .SHORT TERM... (Through Late Thursday Night) Issued at 320 PM CDT Wed Aug 2 2023 Light showers will continue into early this evening, but diminish at the same time. The next wave of precipitation will begin later this evening into the overnight hours as another area of storms develops over northern MO/southern IA north of a sfc warm front...on the nose of the low level jet. These storms will move east then southeast across parts of MO and western IL. The heaviest rain axis should be along the Miss River with some showers and storms affecting parts of the CWA, mainly along and west of a Macomb to Lawrenceville line. Most areas west of that line will see rainfall amounts of over .50 inches. However, further west into Clay county, rainfall amounts could reach 1.5 to 2 inches. The 1 inch line will run from Scott county to north of Effingham to near Robinson...near the Wabash river. Some higher amounts will be possible, but amounts should stay less then flash flood guidance values, so no Flood Watch was issued for southeast Illinois. Most of the precip will be after midnight tonight and then should begin to wane Thursday morning into Thursday afternoon. Precip could linger in the far southeast Thursday evening, but most of the CWA will be dry Thur afternoon through Thur night. Cloud cover through the period will temper temperatures with afternoon highs tomorrow in the 80 to 85 degree range. Lows tonight and tomorrow night will be in the 60s. Auten && .LONG TERM... (Friday through Next Wednesday) Issued at 320 PM CDT Wed Aug 2 2023 After a break in the precip, Friday into Fri evening, another around of showers and storms will move through the area over the weekend. Beyond this weekend through the middle of next week, some chances will exist, but timing and intensity of any precip during the extended period is hard to pinpoint at this time. Temps for Friday through the weekend will remain warm and around normal. Temps next week will be slightly on the cooler side, in the lower to middle 80s. Auten && .AVIATION... (For the 06z TAFs through 06z Thursday Night) Issued at 1130 PM CDT Wed Aug 2 2023 Earlier MVFR conditions have shown some improvement over the last few hours, but clearing northwest and north of KPIA has resulted in quick development of ceilings below 2000 feet. In addition, there remains some low stratus on the fringes of a convective complex over Missouri, with 400 foot ceilings as close to central Illinois as a KUIN-K3LF line at 04Z. Latest HRRR and 00Z HREF guidance show expansion of IFR/LIFR ceilings taking place over central Illinois through 09Z. Conditions near KPIA/KBMI begin to improve by 15Z and all sites are expected to be VFR by 18Z. Bulk of the thunder chances through the period look to remain south of central Illinois, though cannot rule out some VCTS at KSPI through about 09Z. Geelhart && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 320 PM CDT Wed Aug 2 2023 ILZ036-040-041-047>052-061-066-067-071-072-032030- Fulton-Schuyler-Mason-Cass-Menard-Scott-Morgan-Sangamon-Christian- Shelby-Effingham-Jasper-Clay-Richland- 320 PM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible late this afternoon and tonight. While severe weather is not expected, gusty winds are possible in stronger storms. There is a risk for excessive rainfall, which could lead to localized flash flooding and rapid rises on local creeks and streams. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered storms are possible again this weekend. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ027>031-037-038-042>046-053>057-062-063-068-073-032030- Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-Logan-De Witt- Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar- Cumberland-Clark-Crawford-Lawrence- 320 PM CDT Wed Aug 2 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible late this afternoon and tonight. While severe weather is not expected, gusty winds are possible in stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered storms are possible again this weekend. It is too early to determine the severe weather potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Delaney
The Evansville,IN radar (KVWX), 90 km away, was scanning. The volume nearest the first event began at 06:39 UTC.
3 flash flood. Local standard time, as filed.
Route 50 was covered with 3 feet of water.
Roads were closed in Xenia due to flash flooding.
A car was flooded on Coon Creek Road with water up to the hood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121888, 1121890, 1121895.